Drug-induced dermatitis is an inflammatory skin change that occurs with the external, internal or parenteral use of a particular medication. Such dermatitis is most often caused by an allergic reaction to a drug. It is manifested by the appearance of areas of hyperemia, swelling, peeling; itching, burning and wetness of the affected areas of the skin. The diagnosis of drug-induced dermatitis allows a clearly traceable dependence of the occurrence of symptoms of dermatitis when taking a certain drug and their disappearance when it is canceled. Treatment is reduced to the cancellation of the drug that caused the phenomenon of drug-induced dermatitis, and the acceleration of its excretion from the body.
L23.3 Allergic contact dermatitis caused by drugs in contact with the skin
In modern dermatology, this disease is also called medicinal dermatitis. More often it occurs with the skin application of any pharmacological agents, but it is possible to develop manifestations with systemic administration. It occurs in people of any age and gender, as a rule, having an allergic predisposition. Medicinal dermatitis can occur both after a single use of a drug, and against the background of its long-term administration. After the cessation of contact with the medicinal substance, the manifestations of dermatitis disappear.
Medicinal dermatitis can be caused by the external use of medications, for example, tincture of iodine, mercury ointments, sulfur preparations, turpentine, etc. Of the drugs used orally and parenterally, the most common drug-induced dermatitis occurs when novocaine, sulfonamides, amidopyrine, antibiotics, aminazine, arsenic preparations and barbiturates are used in the treatment.
A predisposing factor in the occurrence of drug-induced dermatitis is the sensitization of the body to various medications. It can develop as a result of prolonged and frequent use of medicines or constant contact with medicines (from pharmacists, pharmacists and medical professionals). The risk of developing dermatitis due to taking medications is increased in people with hereditary predisposition, food allergies, allergic diseases (bronchial asthma, atopic dermatitis, pollinosis), fungal diseases.
Symptoms of drug-induced dermatitis
With the development of drug-induced dermatitis, areas of redness, swelling or peeling appear on the skin, bubbles, nodules, and wetness may appear. Rashes may be accompanied by a feeling of discomfort in the affected areas of the skin, itching or burning. With the external use of medications, drug-induced dermatitis develops according to the type of contact dermatitis, i.e. only on those areas of the skin where the drug was applied.
When taking medications inside or their intramuscular administration, so-called fixed drug dermatitis may occur, when after a new application of the drug changes occur in the same areas of the skin as before. However, with each recurrence of dermatitis, the lesions of the skin become more extensive and new lesions appear. Dermatitis caused by intravenous administration of the drug is the most severe. In these cases, the skin lesion is more common, the inflammatory reaction is more pronounced, the general condition of the patient is disturbed.
The characteristic clinical picture of dermatitis and its connection with the use of a certain drug allow the dermatologist to assume the diagnosis of drug-induced dermatitis already at the first consultation. Differentiate such dermatitis primarily from other types of dermatitis and from eczema.
Treatment of drug-induced dermatitis
The basis of treatment is the urgent cancellation of the drug that caused it. For faster removal of the drug from the body, copious drinking, diuretics and laxatives are prescribed. To remove signs of inflammation, 10% calcium chloride is administered intravenously.
The patient should clearly remember which particular drug caused the appearance of dermatitis and be sure to warn the doctor about it. Otherwise, with repeated administration and use of the drug, the symptoms of dermatitis will occur again.